Mississippi, 2001

Damaging Winds in Mississippi, February 27, 2001

February 27, 2001 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 27, 1:50 PM CST, 30 minutes earlier.

Area forecast discussion, Feb 27, 1:50 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
150 PM CST TUE FEB 27 2001

WHISKEY ECHO TANGO.

ETA...AVN...AND NOGAPS ARE IN PRETTY GOOD AGREEMENT WITH WHAT
APPEARS TO BE AN UNFOLDING HEAVY RAIN AND FLOODING EVENT. A STEADY
PROGRESSION OF WEAK SHORTWAVES IN THE SOUTHERN STREAM WILL ZIP
ACROSS OUR CWFA THROUGH 12Z WEDNESDAY...THEN AFTER A SHORT
BREAK...ANOTHER STRONGER SHORTWAVE WILL PASS THROUGH THURSDAY NIGHT.
PLENTY OF MOISTURE WILL BE AVAILABLE THROUGH THE WEEK...WITH
PRECIPITABLE WATER VALUES AROUND AN INCH AND A HALF. ADDING TO THE
DELUGE WILL BE A SURFACE LOW DEVELOPING IN THE GULF SATURDAY MORNING
/PER AVN/ WHICH TRACKS INTO THE FL PANHANDLE BY SUNDAY MORNING.
STRONG WARM ADVECTION AND ISENTROPIC LIFT WITH THIS SYSTEM...PLUS
THE HIGH PRECIPITABLE WATER VALUES STILL FORECAST OVER THE DEEP
SOUTH...WOULD MEAN HEAVY RAIN ON ALREADY-SATURATED GROUND. ANYONE
WHO LIVES IN A RIVER FLOODPLAIN OR IN A POORLY DRAINED LOW-LYING
AREA SHOULD STAY ABREAST OF THE WEATHER THIS WEEK.

RAIN COOLED AIR FROM THE DELTA REGION IS HELPING TO PUSH THE FRONT
SOUTHWARD TODAY...AND THE MODELS HAVE NOT HANDLED THIS VERY
WELL...SO THEY HAVE UNDERFORECASTED THE SOUTHERN EXTENT OF THE
COOLER AIR. THIS WILL PLAY HAVOC WITH TEMPERATURE FORECASTS AS THE
BOUNDARY OSCILLATES AROUND THE CWFA. COOL AIR SHOULD REACH ITS
SOUTHERNMOST POSITION ON THURSDAY...AND THEN BEGIN RETREATING BY
FRIDAY AS WARM ADVECTION SETS UP FROM THE SOUTHEAST. SUFFICE IT TO
SAY THAT TEMPERATURE FORECASTS THIS PACKAGE ARE VERY LOW CONFIDENCE.

AS FAR AS PRECIP...TIMING IS ALSO A LOW CONFIDENCE ISSUE AS THE
MODELS TYPICALLY HAVE PROBLEMS RESOLVING INDIVIDUAL FAST MOVING
WAVES. BOTTOM LINE WILL BE PERIODS OF RAIN AND THUNDERSTORMS ALL
WEEK...WITH 12-24 HOUR BREAKS IN BETWEEN WAVES. THIS SHOULD ADD UP
TO QUITE A BIT OF RAIN...AND THE FLOOD POTENTIAL OUTLOOK WILL BE
REPLACED WITH A FLASH FLOOD WATCH THIS PACKAGE. WILL PLACE THE WATCH
ALONG AND NORTH OF I-20...AND WILL ONLY RUN IT THROUGH TONIGHT DUE
TO THE EXPECTED BREAK ON WEDNESDAY. HOWEVER...THE THREAT OF FLOODING
THIS WEEK WILL NOT BE LIMITED TO TONIGHT...NOR WILL IT BE LIMITED TO
THE NORTHERN AND CENTRAL CWFA.

EXTENDED FORECAST WILL BE TRENDED IN A WET DIRECTION DUE TO FORECAST
GULF LOW DEVELOPMENT.

THANKS TO MEG...SHV...AND BMX FOR COORDINATION.

PRELIM NUMBERS...
JAN 51/60/46/57 +466
MEI 51/62/47/59 +646

.JAN...
MS...FLASH FLOOD WATCH TONIGHT ZONES 018-019-025>052.
LA...FLASH FLOOD WATCH TONIGHT ZONES 007>009-015-016.
AR...FLASH FLOOD WATCH TONIGHT ZONES 074-075.
06

In the hours before

Special weather statement, Feb 27, 11:25 AM CST, 2 hours 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-281200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME
NATIONAL WEATHER SERVICE JACKSON MS
1125 AM CST TUE FEB 27 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND WEST OF A YAZOO CITY TO BRANDON TO COLLINS TO PURVIS LINE.
NORTH OF INTERSTATE 20...THE MAIN THREAT WILL BE LARGE HAIL. ALONG
AND SOUTH OF INTERSTATE 20...ISOLATED DAMAGING DOWNBURST WINDS ARE
POSSIBLE IN ADDITION TO THE THREAT OF LARGE HAIL.

A STATIONARY FRONT EXTENDED FROM RAYVILLE LOUISIANA TO JUST SOUTH OF
COLUMBUS MISSISSIPPI THIS MORNING. THE AIRMASS ALONG AND SOUTH OF THIS
FRONT IS EXPECTED TO BECOME QUITE UNSTABLE THIS AFTERNOON.
THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT LATE THIS MORNING...AND
ARE EXPECTED TO INTENSIFY DURING THE AFTERNOON HOURS WITH A FEW
STORMS POSSIBLY BECOMING SEVERE ALONG AND SOUTH OF THE FRONT. THE
AIRMASS WAS SOMEWHAT MORE STABLE OVER NORTHERN AND EAST CENTRAL
MISSISSIPPI...SO THE THREAT OF SEVERE WEATHER IS LESS OVER THIS AREA.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON ALONG AND
NORTHWEST OF A RAYVILLE LOUISIANA TO VICKSBURG TO KOSCIUSKO TO WINONA
LINE. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
THIS AREA DURING THE AFTERNOON HOURS...WITH HEAVY RAINFALL POSSIBLY
CAUSING FLOODING OF RIVERS...CREEKS...AND LOW LYING AREAS. THE HEAVY
RAIN MAY PERSIST INTO TONIGHT...AND IF SO THE FLASH FLOOD WATCH WILL
BE EXTENDED OVER THIS AREA.

FARTHER TO THE SOUTH AND EAST...THE HEAVY RAINFALL IS EXPECTED TO BE
LESS WIDESPREAD AND NOT AS PERSISTENT. HOWEVER...THUNDERSTORMS MAY
PRODUCE BRIEF TORRENTIAL DOWNPOURS OF RAIN WHICH MAY CAUSE PONDING OF
WATER IN LOW LYING AND FLOOD PRONE AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Feb 27, 11:27 AM CST, 2 hours 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST TUE FEB 27 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND WEST OF A YAZOO CITY TO BRANDON TO COLLINS TO PURVIS LINE.
NORTH OF INTERSTATE 20...THE MAIN THREAT WILL BE LARGE HAIL. ALONG
AND SOUTH OF INTERSTATE 20...ISOLATED DAMAGING DOWNBURST WINDS ARE
POSSIBLE IN ADDITION TO THE THREAT OF LARGE HAIL.

A STATIONARY FRONT EXTENDED FROM RAYVILLE LOUISIANA TO JUST SOUTH OF
COLUMBUS MISSISIPPI THIS MORNING. THE AIRMASS ALONG AND SOUTH OF THIS
FRONT IS EXPECTED TO BECOME QUITE UNSTABLE THIS AFTERNOON.
THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT LATE THIS MORNING...AND
ARE EXPECTED TO INTENSIFY DURING THE AFTERNOON HOURS WITH A FEW
STORMS POSSIBLY BECOMING SEVERE ALONG AND SOUTH OF THE FRONT. THE
AIRMASS WAS SOMEWHAT MORE STABLE OVER NORTHERN AND EAST CENTRAL
MISSISIPPI...SO THE THREAT OF SEVERE WEATHER IS LESS OVER THIS AREA.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON ALONG AND
NORTHWEST OF A RAYVILLE LOUISIANA TO VICKSBURG TO KOSCIUSKO TO WINONA
LINE. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
THIS AREA DURING THE AFTERNOON HOURS...WITH HEAVY RAINFALL POSSIBLY
CAUSING FLOODING OF RIVERS...CREEKS...AND LOW LYING AREAS. THE HEAVY
RAIN MAY PERSIST INTO TONIGHT...AND IF SO THE FLASH FLOOD WATCH WILL
BE EXTENDED OVER THIS AREA.

FARTHER TO THE SOUTH AND EAST...THE HEAVY RAINFALL IS EXPECTED TO BE
LESS WIDESPREAD AND NOT AS PERSISTENT. HOWEVER...THUNDERSTORMS MAY
PRODUCE BRIEF TORRENTIAL DOWNPOURS OF RAIN WHICH MAY CAUSE PONDING OF
WATER IN LOW LYING AND FLOOD PRONE AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
February 27, 2:20 PM CST to 2:26 PM CST
Where
Smith County, 1 mi E of Raleigh
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
32.033, -89.517

At least a dozen trees were blown down. A mobile home sustained damage to its roof and to the skirting around the home.

Thunderstorm Wind, Jasper

When
February 27, 2:30 PM CST
Where
Jasper County, 2 mi SE of Bay Spgs
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.950, -89.283

A few trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233165, 5233166.